Lithium is an often-prescribed psychiatric medication used to treat select health conditions such as bipolar disorder and depression. Doctors have long understood that extended lithium intake can have long-term side effects most often effecting the kidneys and thyroid gland. Specifically, lithium can reduce the ability of the kidneys to concentrate urine, leading to dilution and polyuria (excessive urination). Lithium is not metabolized and is excreted almost exclusively through the kidneys. Monitoring kidney function is therefore an essential component of ongoing lithium therapy.
The most common early symptoms of lithium toxicity are abdominal pain, loss of urinary control, constipation, weakness and tremors. Symptoms associated with moderate to severe lithium toxicity include an altered mental status associated with dysarthria (motor speech disorder affecting muscles in the mouth/face), ataxia (lack of muscle coordination affecting speech/walking/eye movements), diarrhea, nausea, shaking or trembling and impaired cognitive function. Chronic lithium users also are at a heightened risk for developing nephrogenic diabetes insipidus (NDI), a form of diabetes characterized by excessive or uncontrolled urination. NDI is considered the most severe complication of lithium toxicity and patients with NDI must be closely monitored for dehydration due to their excretion of extraordinarily large volumes of urine. The combination of increasing levels of lithium and severe dehydration will, if not timely treated, result in acute toxicity of the kidney. Unfortunately, even after the acute toxicity is resolved, a significant number of patients suffer permanent neurologic damage.
When a patient on a lithium regimen presents with symptoms such as weakness, imbalance and urinary incontinence, the standard of acceptable medical care requires the treating doctor to appreciate and diagnose an acute presentation of developing lithium toxicity. Fast-tracked laboratory studies (bloodwork and urine) will quickly demonstrate the patient’s elevated lithium level and signal to the doctor to stop the lithium intake and start intravenous hydration. The failure to rapidly recognize these symptoms of lithium toxicity and reverse the process can have devastating impacts on the neurological function and overall future well-being of the patient.
The Maryland medical malpractice attorneys at Silverman, Thompson, Slutkin & White have successfully resolved cases involving the failure to timely diagnose and treat lithium toxicity. If you or a loved one were the victim of this, or any other type of medical mistake, call us to discuss your potential case at (410) 385-2225.